Alert archive / New Mexico / Red Flag Warnings in 2020
Red Flag Warning 10, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this red flag warning at May 21, 2020, 2:35 AM CDT for Culberson County, Texas; 4 counties in New Mexico. It took effect at May 21, 2020, 1:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 21, 2020, 2:35 AM CDT (07:35 UTC)
- In effect from
- May 21, 2020, 1:00 PM CDT
- Expired
- May 21, 2020, 9:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Chaves County, NM, Eddy County, NM, Lincoln County, NM, Otero County, NM, Culberson County, TX
The radar
The Holloman AFB radar (KHDX), 121 km from the middle of the area, began a volume at 07:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 7.6 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4034 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
974 WWUS84 KMAF 210735 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 235 AM CDT Thu May 21 2020 ...RED FLAG WARNING IN EFFECT THIS AFTERNOON AND EARLY EVENING FOR THE GUADALUPE AND DELAWARE MOUNTAINS AND ADJACENT PLAINS FOR RELATIVE HUMIDITY LESS THAN 10 PERCENT, EXTREME FIRE DANGER, AND ERC-G VALUES IN THE 90TH PERCENTILE... .Hot and dry conditions combined with very dry fuels will create critical fire weather conditions across the Guadalupe Mountains and adjacent plains this afternoon and early evening. NMZ116-118-TXZ270>273-212100- /O.UPG.KMAF.FW.A.0009.200521T1800Z-200522T0200Z/ /O.NEW.KMAF.FW.W.0010.200521T1800Z-200522T0200Z/ Sacramento Foothills and Guadalupe Mountains-Eddy Plains- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor- Eastern Culberson County- 235 AM CDT Thu May 21 2020 /135 AM MDT Thu May 21 2020/ ...RED FLAG WARNING IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR THE GUADALUPE AND DELAWARE MOUNTAINS AND ADJACENT PLAINS FOR RELATIVE HUMIDITY LESS THAN 10 PERCENT, EXTREME FIRE DANGER, AND ERC-G VALUES IN THE 90TH PERCENTILE... * AFFECTED AREA...Sacramento Foothills and Guadalupe Mountains, Eddy Plains, Guadalupe Mountains Above 7000 Feet, Guadalupe and Delaware Mountains, Van Horn and Highway 54 Corridor and Eastern Culberson County. * TIMING...This afternoon and early evening. * WINDS...West 15 to 25 mph. Gusts up to 40 mph in the higher elevations. * RELATIVE HUMIDITY...As low as 5 percent. * RFTI...5 to 7. Critical to Extreme. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$ NMZ117-212100- /O.NEW.KMAF.FW.W.0010.200521T1800Z-200522T0200Z/ Chavez Plains- 135 AM MDT Thu May 21 2020 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR THE GUADALUPE AND DELAWARE MOUNTAINS AND ADJACENT PLAINS FOR RELATIVE HUMIDITY LESS THAN 10 PERCENT, EXTREME FIRE DANGER, AND ERC-G VALUES IN THE 90TH PERCENTILE... * AFFECTED AREA...Chavez Plains. * TIMING...This afternoon and early evening. * WINDS...Southwest 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 5 percent. * RFTI...4 or near critical. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$
1 follow-up statement
924 WWUS84 KMAF 211935 RFWMAF URGENT - FIRE WEATHER MESSAGE National Weather Service Midland/Odessa TX 235 PM CDT Thu May 21 2020 ...RED FLAG WARNING IN EFFECT THIS AFTERNOON AND EARLY EVENING FOR THE GUADALUPE AND DELAWARE MOUNTAINS AND ADJACENT PLAINS INTO CULBERSON COUNTY FOR RELATIVE HUMIDITY LESS THAN 10 PERCENT AND EXTREME FIRE DANGER... ...FIRE WEATHER WATCH IN EFFECT FRIDAY AFTERNOON AND EARLY EVENING FOR THE GUADALUPE AND DELAWARE MOUNTAINS AND ADJACENT SOUTHEAST NEW MEXICO PLAINS FOR RELATIVE HUMIDITY LESS THAN 10 PERCENT AND EXTREME FIRE DANGER... .Hot and dry conditions combined with very dry fuels will create critical fire weather conditions across the Guadalupe Mountains and adjacent plains this afternoon and early evening. Additional critical fire weather conditions are expected Friday afternoon and early evening across most of the same area. NMZ116>118-TXZ270-271-220745- /O.NEW.KMAF.FW.A.0010.200522T1800Z-200523T0200Z/ /O.CON.KMAF.FW.W.0010.000000T0000Z-200522T0200Z/ Sacramento Foothills and Guadalupe Mountains-Chavez Plains- Eddy Plains-Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains- 135 PM MDT Thu May 21 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR THE GUADALUPE AND DELAWARE MOUNTAINS AND ADJACENT PLAINS FOR RELATIVE HUMIDITY LESS THAN 10 PERCENT AND EXTREME FIRE DANGER... ...FIRE WEATHER WATCH IN EFFECT FRIDAY AFTERNOON AND EARLY EVENING FOR THE GUADALUPE AND DELAWARE MOUNTAINS AND ADJACENT SOUTHEAST NEW MEXICO PLAINS FOR RELATIVE HUMIDITY LESS THAN 10 PERCENT AND EXTREME FIRE DANGER... * AFFECTED AREA...Sacramento Foothills and Guadalupe Mountains, Chavez Plains, Eddy Plains, Guadalupe Mountains Above 7000 Feet and Guadalupe and Delaware Mountains. * TIMING...This afternoon and early evening for the Red Flag Warning. Friday afternoon and early evening for the Fire Weather Watch. * WINDS...West 15 to 25 mph with gusts up to 40 mph this afternoon. Northwest winds shifting to the west-southwest around 15 to 20 mph Friday afternoon. * RELATIVE HUMIDITY...As low as 4 percent this afternoon, 5 percent Friday. * RFTI...5 or critical this afternoon. 4 to 5, near critical to critical on Friday. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ TXZ272-273-220200- /O.CON.KMAF.FW.W.0010.000000T0000Z-200522T0200Z/ Van Horn and Highway 54 Corridor-Eastern Culberson County- 235 PM CDT Thu May 21 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING FOR THE GUADALUPE AND DELAWARE MOUNTAINS AND ADJACENT PLAINS FOR RELATIVE HUMIDITY LESS THAN 10 PERCENT AND EXTREME FIRE DANGER... * AFFECTED AREA...Van Horn and Highway 54 Corridor and Eastern Culberson County. * TIMING...This afternoon and early evening. * WINDS...West 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 5 percent. * RFTI...5 or critical. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. A combination of strong winds, low relative humidity and warm temperatures will increase potential for fire growth. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at May 21, 2:26 AM CDT, 9 minutes earlier.
Area forecast discussion, May 21, 2:26 AM CDT, 9 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
226 AM CDT Thu May 21 2020
.DISCUSSION...
Earlier thunderstorm activity has scooted eastward, leaving the
region dry until the afternoon hours. Another day of convection
looming for the northeast and southeast Permian Basin later today
with some possible severe storms in the mix. Fairly similar in
regards to the main threats as yesterday; large hail and damaging
winds. Steering flow aloft will help propagate the storms to the
east and southeast, leaving the impacted areas fairly quickly with
chances diminishing shortly after sunset. Temperatures will rise
back into the 90s for many as we hang on to weak ridging and above
normal 850mb temps.
Heading into the rest of the week, storm chances will continue for
our eastern areas down into the Glass mountains and Lower Trans-
Pecos. Saturday will be the most active of the two day stretch with
potential for storms to spread north due to outflow generation from
the storm development over the high terrain of Brewster/Southern
Pecos Co. Temps will remain the same with 90s widespread across west
TX and Southeast NM. By Sunday through early next week, beginning to
see the pattern flip due to disturbance dropping south from the
Rockies and developing into a closed upper-low across TX. Models are
in general agreement with the low nestled atop the state, but begin
to diverge on the progression of the low mid-next week. This will
play a role in temperature and precip forecasts for the extended.
Right now, Monday is trending the wettest day due to the trek of the
disturbance overhead. Temps will fall towards seasonal norms as well
(More widespread 80s), so some relief from the hot and dry
conditions could be on the way.
&&
.FIRE WEATHER...
Today is looking a lot like yesterday with very low relative
humidities and ERC-G values in the 90th percentile creating critical
fire weather conditions in the Guadalupe Mountains and adjacent
plains. Winds will be below 20 mph in the lower elevations making it
a marginal critical fire weather day for much of the area but winds
will be stronger above 4500 feet creating a more serious fire
weather threat there. In addition, high terrain exacerbates
effects on fire behavior so there may be some extreme conditions
in the Guadalupes. The fire threat may lessen over the next
several days but will at least be near critical until Monday when
a cold front will bring cooler temperatures and a chance for
wetting rains to the entire area.
Hennig
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 95 67 94 68 / 20 20 10 10
Carlsbad 94 56 96 60 / 0 0 0 0
Dryden 93 71 94 69 / 20 20 20 20
Fort Stockton 95 66 94 67 / 10 10 10 10
Guadalupe Pass 82 61 85 58 / 0 0 0 0
Hobbs 93 57 93 60 / 0 0 0 10
Marfa 89 56 92 55 / 0 0 10 10
Midland Intl Airport 96 66 95 67 / 10 10 10 10
Odessa 95 66 95 67 / 10 10 10 10
Wink 98 62 98 64 / 0 0 0 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning from noon today to 8 PM MDT this evening for
Chavez Plains-Eddy Plains-Sacramento Foothills and
Guadalupe Mountains.
TX...Red Flag Warning from 1 PM CDT /noon MDT/ this afternoon to 9 PM
CDT /8 PM MDT/ this evening for Eastern Culberson County-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
Mountains-Van Horn and Highway 54 Corridor.
&&
10/87Hazardous weather outlook, May 20, 10:04 PM CDT, 4 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 1004 PM CDT Wed May 20 2020 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-220315- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 1004 PM CDT Wed May 20 2020 /904 PM MDT Wed May 20 2020/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...Tonight Isolated thunderstorms are possible this evening. Any storms that do develop will be accompanied by frequent lightning, small hail, gusty winds, and brief, heavy rainfall. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a marginal risk of severe thunderstorms Thursday afternoon and night. Any severe storms that do develop may be accompanied by large hail, damaging winds, and an isolated tornado. A Fire Weather Watch is in effect Thursday afternoon and evening for the Guadalupe Mountains and adjacent plains. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 7:31 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Reagan, Upton | 59 min |
| May 20, 8:09 PM CDT | Areal Flood Advisory | MAF | Reagan | 3 hr |
| May 21, 2:35 PM CDT | Fire Weather Watch | MAF | Culberson | 14 hr |
| May 21, 6:12 PM CDT | Special Weather Statement | MAF | Scurry | 33 min |
Nearby
Red Flag Warnings in New Mexico, 2020Red Flag Warnings in Texas, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.